Nebraska, 2002

Damaging Wind in Nebraska, July 21, 2002

July 21, 2002 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 21, 1:40 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 1:40 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT SUN JUL 21 2002

COLD FRONT AND UPPER TROUGH SHOULD BRING A GOOD CHANCE FOR MUCH
NEEDED SHOWERS AND THUNDERSTORMS AND A BREAK IN THE VERY HOT
CONDITIONS AS THEY MOVE ACROSS THE AREA TNGT. POST FRONTAL RAIN AND
EMBEDDED THUNDERSTORMS ENHANCED BY UVV FROM TRALING SHORTWAVE MODELS
MOVE THROUGH AREA TNGT. BASED ON MODEL TRENDS CHANCE FOR SHOWERS AND
FEW TSTMS LINGERING IN SE NEB AND SW IA MON MRNG. THEN MAINLY DRY
MONDAY AFTN THRU TUE. MANY TEMPS BEHIND FNT HOLDING IN THE 70S WITH
CLOUDINESS AND COOL AIR ADVECTION. AFTER MRNG CLOUDINESS SHOULD SEE
SOME BREAKS DVLP MON AFTN. STILL SOME AREAS ON NE NEB AND W CNTRL IA
MAY NOT GET MUCH ABOVE 80 FOR HIGHS ON MON AFTER FALLING BACK INTO
60S TNGT. OTHERWISE BELIEVE LOWER AND MID 80S WILL COVER MOST MAX
TEMPS MONDAY. NEXT CHANCE FOR SHOWERS/TSTMS MAY DEVLOP LATE TUE NITE
OR MORE LIKELY WED AS SOME SHORTWAVE ENERGY COMES OVER TOP OF RIDGE
COMBINED WITH LOW LEVEL WARM AIR ADVECTION. CONFIDENCE AS TO RISK
AND TIMING OF ADDITIONAL CHANCE FOR SHOWERS AND TSTMS DECREASES WITH
TIME INTO EXTENDED PERIODS. SHORTWAVE AVN DEVLOPES WY/NRN CO AREA AT
25/06Z SUSPECT ALONG WITH  DEEPING LOWER LEVEL LOW. THIS SEEMS TO BE
A RATHER CONSISTENT PROBLEM WITH AVN THIS SUMMER SEASON. FOR NOW
WILL DISREGARD THIS AND KEEP THU MAINLY DRY AND RETAIN CHANCES FOR
TSTMS ON FRI AND SAT. BASED ON MRF WILL TOWARD MAINLY DRY FORECAST
AT THIS TIME ON SUN DAY 7.

.OMA...NONE

WIESE

In the hours before

Special weather statement, Jul 21, 11:05 AM CST, 4 hours 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-212230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1205 PM CDT SUN JUL 21 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER
NORTHEAST NEBRASKA...AND OVER THE REST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.

A COLD FRONT WILL MOVE INTO NORTHEAST NEBRASKA THIS AFTERNOON AND
INTERACT WITH A MOIST AND UNSTABLE AIR MASS BRINGING THE CHANCE
FOR THUNDERSTORMS. THE BEST POTENTIAL FOR THUNDERSTORMS THIS
AFTERNOON APPEARS IT WILL BE WEST OF A LINE FROM COLUMBUS TO
SIOUX CITY.  THE
FRONT WILL THEN CONTINUE SOUTHEAST ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS EVENING AND TONIGHT BRINGING WITH IT THE
CHANCE FOR THUNDERSTORMS. BASED ON EXPECTED INSTABILITY ONCE MID
LEVEL TEMPERATURES START TO COOL AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS THE CENTRAL PLAINS...SOME OF THE THUNDERSTORMS COULD
GENERATE DAMAGING WIND GUSTS...AND POSSIBLY SOME LARGE HAIL.

IN ADDITION TO THE CHANCE OF SEVERE WEATHER...MUCH OF THE EASTERN
NEBRASKA AND SOUTHWEST IOWA AHEAD OF THE FRONT WILL CONTINUE TO
BAKE IN VERY HOT TEMPERATURES AND HUMIDITY THIS AFTERNOON.  A
HEAT ADVISORY REMAINS IN EFFECT FOR THESE AREAS WHERE HEAT
INDICES WILL RISE INTO THE 105 TO 115 DEGREE RANGE.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Special weather statement, Jul 21, 3:30 PM CST, 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT SUN JUL 21 2002

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG A COLD FRONT...WHICH
WILL CONTINUE TO PUSH SOUTHEAST THROUGH TONIGHT.  THE AIRMASS
ALONG AND SOUTH OF THE FRONT IS VERY UNSTABLE...AND ADDITIONAL
DEVELOPMENT IS POSSIBLE.  WIND SHEAR IS FAVORABLE FOR DEVELOPMENT
OF SOME SUPERCELL STORM.  THE MAIN HAZARDS ARE DAMAGING WINDS AND
HAIL.

THE VERY HOT TEMPERATURES OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA SHOULD COOL OFF AS THE FRONT PROGRESSES SOUTHWARD...AND IT
SHOULD NOT BE QUITE AS HOT MONDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MILLER

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 21, 3:51 PM CST
Where
Madison County, Norfolk
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.033, -97.417

A law enforcement official reported a thunderstorm wind gust estimated at around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309207.